Is abortion worse on the body than the daily contraceptive pill?

Patient

Q: Is abortion worse on the body than the daily contraceptive pill?

Doctor

A:   Most definitely yes. Abortion is definitely worse on the body than the daily contraceptive pill, not to mention the moral issue that abortion actually involves preventing an already alive fetus from living any further.
The pill has been used by millions of women for decades now and if you do not smoke and have no contraindications for pill usage, it certainly is quite safe to be on the pill. In fact a large research study has shown that pill users followed for 39 years were less likely to die than women who did not use the pill.
There are many side effects and risks associated with pill usage, the most significant of which being, the tendency to form blood clots. Pill use can increase the risk of blood clots in the leg from 5 to 10 in 100,000 women per year to possibly more than 8 times that rate with some pills.Having said that, in a person with tendencies for forming blood clots, pregnancy of any duration as well as abortions increase the risk by 4- 5 times. This is significantly more than risk of being on the pills.
Abortion, medically or surgically done, has many risks which include haemorrhage, damage to the cervix, womb, loss of fertility, infections, sepsis, subsequent miscarriages, ectopic pregnancies etc.
It is really not such a huge dilemma for most women as the choices are obvious. But if you find yourself confused over whether you would rather abort a baby or use contraceptive pills, I would seriously recommend that you visit a family planning center/ contraceptive counselor to have a more intense discussion over this before you finally decide what you want to do.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews